Research: Can Prescription Amphetamine Use Raise Parkinson’s Risk?

By Stacy Lipson, HealthDay Reporter

SUNDAY, Feb. 20 (HealthDay News) — Taking prescription amphetamines may raise your risk of developing Parkinson’s disease later, new research suggests.

But, the researchers noted that the study did not prove a cause-and-effect relationship and further investigation is warranted.

Study author Stephen K. Van Den Eeden, a senior investigator at the Division of Research at Kaiser Permanente Northern California, in Oakland, said that people who reported using Benzedrine or Dexedrine at some point in their lives showed a 60 percent greater chance of developing the neurological disorder when compared to those who said they had never taken the medications.

“We already know that there are certain risks of amphetamine use,” Van Den Eeden said. “This is one concern that is unproven, but we need to take into consideration whether the benefits outweigh the known risks, and maybe potential risks.”

Amphetamines affect the release and absorption of dopamine, a key neurotransmitter implicated in the development of Parkinson’s disease, according to background information in the report. They are commonly prescribed for the treatment of attention-deficit hyperactivity disorder (ADHD), traumatic brain injuries and a chronic sleep disorder known as narcolepsy. These medications were also being routinely prescribed for weight loss when the research first began.

Between 1964 and 1973, 66,348 study participants answered two questions concerning amphetamines: The first asked if the person had ever taken weight-loss drugs in general, while the second asked about the use of Benzedrine and Dexedrine in particular. After 1995, researchers followed up on the participants and found that 1,154 had been diagnosed with Parkinson’s. The mean follow-up period was 38.8 years. While those who said they had taken Benzedrine or Dexedrine showed an increased risk for being diagnosed with Parkinson’s, those who simply said they had taken weight-loss drugs in general did not.

Read more at HealthDay blog at the Business Week website.

NYT: Cycling Provides a Break for Some With Parkinson’s

By Gina Kolata at The New York Times

man on bicycle
A video from the Netherlands of a 58-year-old man with a 10-year history of Parkinson’s disease showed him freezing in his movements after a few steps. Yet he was able to ride a bicycle. CLICK IMAGE FOR VIDEO.
Dr. Bastiaan R. Bloem of the Radboud University Nijmegen Medical Center in the Netherlands thought he had seen it all in his years of caring for patients with Parkinson’s disease. But the 58-year-old man who came to see him recently was a total surprise.

The man had had Parkinson’s disease for 10 years, and it had progressed until he was severely affected. Parkinson’s, a neurological disorder in which some of the brain cells that control movement die, had made him unable to walk. He trembled and could walk only a few steps before falling. He froze in place, his feet feeling as if they were bolted to the floor.

But the man told Dr. Bloem something amazing: he said he was a regular exerciser — a cyclist, in fact — something that should not be possible for patients at his stage of the disease, Dr. Bloem thought.

“He said, ‘Just yesterday I rode my bicycle for 10 kilometers’ — six miles,” Dr. Bloem said. “He said he rides his bicycle for miles and miles every day.”

“I said, ‘This cannot be,’ ” Dr. Bloem, a professor of neurology and medical director of the hospital’s Parkinson’s Center, recalled in a telephone interview. “This man has end-stage Parkinson’s disease. He is unable to walk.”

But the man was eager to demonstrate, so Dr. Bloem took him outside where a nurse’s bike was parked.

“We helped him mount the bike, gave him a little push, and he was gone,” Dr. Bloem said. He rode, even making a U-turn, and was in perfect control, all his Parkinson’s symptoms gone.

Yet the moment the man got off the bike, his symptoms returned. He froze immediately, unable to take a step.

Dr. Bloem made a video and photos of the man trying to walk and then riding his bike. The photos appear in the April 1 issue of The New England Journal of Medicine.

Read more at The New York Times